Palpitations: I am nearly 3 weeks into a... - Thyroid UK

Thyroid UK

121,012 members141,013 posts

Palpitations

Squeezie profile image

I am nearly 3 weeks into a Novothyral 100/20 trial (see profile for background) and getting a lot of palpitations. Heart rate only up a few beats. To be fair I was having some minor palpitations before the trial but attributed that to the menopause.

I’m also exhausted but hoping things will improve if I can stick with it (next blood test in 2 weeks). I’m just wondering if this is going to kill me before I adjust to it. On the bright side, the depression has improved 😬.

Please ignore the graph it should be further down the post 😆

11 Replies

Keep at it. I dropped from 10t3 to 5t3 on endo instruction and all my palps back!! Awful on t4 only, virtually non on 125 t4 and 10t3.

Need to ride it for 2 more weeks till bloods.

Squeezie profile image
Squeezie in reply to Hay2016

Thanks @Hay2016 😊 for the encouragement. It’s horrible feeling this unwell and low.

I am wondering if the T3 in the pill is too much to be taken all at once. From what I read online, Novothyrol is a form of synthetic T4/T3. You might do better with a more tailored compounded T4/T3. Not sure if that is available in your country. You might consider trying desiccated thyroid. What are your thyroid hormone levels (FT4, FT3/Tg, TgAb, TPO) and TSH?

Also, it is very important to test the FT4 and FT3 and make sure they are where they should be for your needs. Hopefully others here will add their comments as i am in the USA.

FT3/FT4 starting levels in profile. TSH 0.65 (0.35-5.00). No functioning thyroid due to Hashi’s 30 years ago.

I have various comments...

In your profile you have blamed your problems on the menopause and work stress. I would blame your problems on the dreadful doctor you saw who had a happy, well, and mostly (or completely?) symptom-free patient come in to see him/her in 2016, reduced the patient's dose of Levo by a massive amount and made them ill.

It is important when treating someone for hypothyroidism that all changes to hormone treatments should be done in small amounts. In someone who had been treated successfully as long as you had, the dose change should have been no more than a reduction of 12.5 mcg per day if any symptoms suggested it was necessary, not the reduction of 50mcg per day that you got when you had no symptoms.

Unfortunately, having had your body's equilibrium disturbed by the massive change in dose it could take a very long time to get yourself well again.

Low nutrients are common with thyroid disease. Some of the symptoms that hypothyroid people complain of are actually caused by low nutrients. Optimising their levels of nutrients can eliminate lots of issues.

There are some low nutrients that are common in many, many people even without a thyroid problem. For example, many people with palpitations discover that they can eliminate them with magnesium supplementation. (Magnesium supplements vary in how well absorbed they are, how they are taken, and what problems might occur. If you decide to try this, ask about your options first. And magnesium testing is very unreliable so is not worth doing. As long as your kidneys function okay then excess magnesium will be excreted in urine.) Low iron can also cause heart problems.

The problem with testing nutrients is that doctors often think the only result that is noteworthy is one which is below or above the reference range by a substantial amount. If it is in range (or even matches the bottom of the range) then the patient is "fine". Well, many patients would beg to differ.

Squeezie profile image
Squeezie in reply to humanbean

Hi bean, thanks for responding.

I think in my profile I meant that I attributed the symptoms “at the time” to work stress/menopause. It’s all becoming horribly clear what the problem was, although a lot of symptoms (eg memory problems, rage, depression etc) unhelpfully overlap with menopause symptoms.

I suppose it is possible that other factors such as work stress and menopause have contributed.

I agreed to the reduction in Levo as my GP said they wanted to protect my heart and bones (which I now know is tosh as long as your T3 and T4 are within range - sigh!).

I think I’m beginning to accept that it will take quite a while to get back on an even keel.

I take a supplement with magnesium in it - do you have any suggestions as to what the dose should be? I’ve also had a full blood work up for bone profile, serum ferritin, liver function, urea, lipids, vit D, diabetes, etc. It all looks ok (not just within range) and I’m not keen to fiddle with too many things at once.

Oh yes, Except cholesterol, which was high.. Haha - that made me laugh! My GP said she wanted to have a word with me about my cholesterol once all this was sorted!!! Silly bat! I told her - It’s yet another indicator that my thyroid meds aren’t working, which she’s ignoring and blaming on me! Oh dear, now I’ve gone off on one - sorry 😔.

Anyway, thanks and any suggestions about the magnesium gratefully received, especially if it will help with my palps 😊.

humanbean profile image
humanbean in reply to Squeezie

I take a supplement with magnesium in it - do you have any suggestions as to what the dose should be?

About 400mg magnesium per day would be a fairly standard dose for most people. I wouldn't take more than that myself. This link gives some very useful information on the types of supplement to take or avoid :

naturalnews.com/046401_magn...

drjockers.com/best-magnesiu...

I’ve also had a full blood work up for bone profile, serum ferritin, liver function, urea, lipids, vit D, diabetes, etc. It all looks ok (not just within range) and I’m not keen to fiddle with too many things at once.

You could write another post asking for feedback on your other results. There may well be several results that nobody here can help with though. I doubt you would get much response on the subject of urea, for example, but you could include it anyway, then bookmark the link for your own use. You never know when you might read something interesting about urea that helps you make sense of your result(s). ;)

Regarding your cholesterol, you might find this of interest :

spacedoc.com/articles/50-fa...

a lot of symptoms (eg memory problems, rage, depression etc)

Personal anecdote : I eliminated my rage problems, and reduced my depression, when I gave up gluten and stuck to it 100%. Improving my iron reduced both depression and anxiety. Others have reduced their depression and anxiety by optimising other nutrients. Which one(s) affect us most is a personal thing - but non-optimal nutrients of any kind can have numerous effects.

humanbean profile image
humanbean in reply to Squeezie

I agreed to the reduction in Levo as my GP said they wanted to protect my heart and bones (which I now know is tosh as long as your T3 and T4 are within range - sigh!).

Sadly, even being in range isn't a guarantee of anything much. I saw some posted results on this forum a few days ago in which the bottom of the range for Free T3 was zero! If someone had zero Free T3 they would either be in a coma or, more likely, dead.

I will JaneyJaney but I couldn’t argue my way out of a paper bag at the moment. See graph - T4 was only just over midrange 😕 - although I didn’t know it at the time...

(Ok - imagine you can see a graph here - I can’t work out how to insert a picture 🙄)

Although I have managed to, rather confusingly for everyone else, add my graph to my original post.

I get palpitations if my thyroid medication is too high, but we are all different,also coffee, tea , chocolate, caffeine, alcohol can all cause palpitations. Ashwagandha, L- theanine,and meditation may help.

Many get palpitations when they are UNDERmedicated. These go away once their medication reaches a higher level.

You may also like...